Missouri, 2003

Hail in Missouri, November 4, 2003

November 4, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 4, 2:30 PM CST, 40 minutes earlier.

Area forecast discussion, Nov 4, 2:30 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CST TUE NOV 4 2003

...OUR SECOND SUMMER SEASON IS RAPIDLY COMING TO AN END...

.DISCUSSION...

STRONG COLD FRONT CONTINUES TO PLOW THROUGH OUR WESTERN COUNTIES
WITH ITS SITES SET ON ENDING THE WARM SPELL OVER THE REMAINDER OF
THE AREA BY THE EVENING IS OVER. SHOWERS AND THUNDERSTORMS ARE
BREAKING OUT ALONG AND BEHIND THE FRONT IN THE REGION OF STRONG LOW
LEVEL FRONTOGENETICAL FORCING. RAIN AND THUNDERSTORMS SHOULD
CONTINUE TO FILL IN AND SWEEP ACROSS THE CWA TONIGHT...AND ENDING
OVER OUR EASTERN COUNTIES SOMETIME EARLY TOMORROW MORNING.

THE MUCH ANTICIPATED SHARP THERMAL GRADIENT IS MAKING ITS WAY
EASTWARD IN THE WAKE OF THE FRONT WITH 20Z TEMPERATURES IN THE MID
40S OVER BARTON COUNTY...TO THE MID/UPPER 70S IN SPRINGFIELD. NO
REASON FOR THE THERMAL GRADIENT TO RELAX MUCH THROUGH TONIGHT SO
LOOK FOR 15-20 DEGREE TEMPERATURE DROPS IN AN HOUR OR LESS AS THE
FRONT MAKES IT THROUGH WITH LOWS EVERYWHERE BOTTOMING OUT 25-30
DEGREES COLDER THAN THIS MORNINGS LOWS.

NEXT CONCERN IS WITH CLOUD COVER AND TEMPERATURES TOMORROW. 12Z ETA
IS SHOWING RAPID DRYING IN THE LOW LEVELS ACROSS CENTRAL MISSOURI
TOMORROW MORNING. I HAVE TROUBLE BUYING INTO THAT SOLUTION AND HERE
IS WHY: LOW LEVEL FLOW WITH BE NORTHEASTERLY WHICH WILL RESULT IN
MOIST ADVECTION NOT DRY AIR ADVECTION. EXAMINING THE FORECAST
SOUNDINGS IT APPEARS AS THOUGH THE DRYING IS THE RESULT OF STRONG
SUBSIDENCE...WHICH IS FINE EXPECT THAT THE SUBSIDENCE SHOULD ONLY
ACT TO STRENGTHEN THE ALREADY STRONG FRONTAL INVERSION WHICH SHOULD
RESULT IN THE LOW LEVEL MOISTURE BEING TRAPPED UNDERNEATH THE
INVERSION. IT IS HARD TO COMPLETELY DISCOUNT THE MODELS LOW LEVEL
DRYING SO DID TREND TOWARD SOME CLEARING OVER OUR NORTHWESTERN
COUNTIES TOMORROW AFTERNOON...BUT THINK THAT THE PLATEAU AND SOUTH
AND EASTWARD FROM THERE SHOULD STAY CLOUDY.

TEMPERATURES TOMORROW WILL BE HEAVILY DEPENDENT ON THE AMOUNT OF
CLOUD COVER. RUNNING WITH THE ASSUMPTION THAT CLOUD COVER WILL STICK
AROUND MUCH OF THE DAY I UNDERCUT THE COLDEST GUIDANCE BY AT LEAST A
CATEGORY. IF THE SUN DOES BREAK OUT THEN OBVIOUSLY WE WILL BE MUCH
WARMER THAN WHAT IS CURRENTLY ADVERTISED IN THE GRIDS.

A DISTURBANCE WILL BRING THE THREAT OF MORE LIGHT RAIN TO THE AREA
WEDNESDAY NIGHT INTO THURSDAY MORNING BEFORE IT ZIPS OUT OF THE AREA
IN THE FAST ZONAL FLOW.

SURFACE HIGH PRESSURE BUILDS INTO THE AREA LATE THURSDAY AND RIDGE
AXIS SHOULD BE CLOSE TO BEING OVERHEAD THURSDAY NIGHT INTO FRIDAY
MORNING. ASSUMING WE SEE A NIGHT OF STRONG RADIATIONAL COOLING THEN
TEMPERATURES WILL LIKELY DIP BELOW FREEZING ACROSS THE AREA WITH
SOME LOCATIONS PROBABLY SEEING A HARD FREEZE. WAY TOO SOON FOR ANY
HEADLINES...ESPECIALLY GIVEN THE UNCERTAINTY...BUT DID INCLUDE THE
THREAT OF A HEARD FREEZE IN THE GRIDS AND ZFP.

MODELS ARE NOW PAINTING THE NEXT RIPPLE IN THE FLOW INTO THE AREA BY
LATE SATURDAY AND SATURDAY NIGHT. FAST MOVING RIPPLES IN A ZONAL
FLOW ARE BOUND TO GIVE THE MODELS FITS AND BECAUSE OF THAT
CONFIDENCE IS NOT ALL THAT GREAT IN TRYING TO TIME THE INDIVIDUAL
WIGGLES IN THE FLOW. A COUPLE OF RUNS HAVE NOW SHOWN A LATE SATURDAY
WIGGLE SO FELT SOMEWHAT COMFORTABLE IN INTRODUCING SOME CHANCE POPS
INTO THAT TIME FRAME. CONTINUED SILENT 20S IN THE GRIDS FOR MUCH OF
THE EXTENDED GIVEN THE LARGE UNCERTAINTIES WITH THESE DISTURBANCES.

VERY FEW CHANGES MADE TO GOING TEMPS BEYOND SATURDAY...WITH SLIGHTLY
BELOW AVERAGE TEMPERATURES EXPECTED TO CONTINUE.

IZZI

&&

.AVIATION...
COLD FRONT LIES BETWEEN JOPLIN AND SPRINGFIELD AIRPORTS AT THIS TIME
WITH SCATTERED SHOWERS CURRENTLY OVER THE REGION. WILL CONTINUE
TEMPO SHOWERS THROUGH EARLY PERIODS...WITH MORE WIDESPREAD COVERAGE
THIS EVENING BEHIND FRONT. STEEP INVERSION WILL HELP DROP CEILINGS
DOWN TO IFR TONIGHT AND EXPECT THEM TO STAY DOWN THROUGH THE REST OF
THE FORECAST PERIOD.

TERRY

.FIRE WEATHER...

WILL CONTINUE WIND SHIFT OVER THE EASTERN COUNTIES THROUGH THE
NIGHT...WITH WET FLAG OVER THE EAST TOMORROW AT 1 PM. OVERALL FIRE
DANGER REMAINS RATHER LOW WITH DECENT MOISTURE/RH VALUES AHEAD OF
FRONT...AND MUCH COOLER TEMPERATURES AND MORE WIDESPREAD PRECIP
BEHIND THE FRONT.

TERRY
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Nov 4, 1:00 PM CST, 2 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST TUE NOV 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  A FEW THUNDERSTORMS WITH HEAVY RAIN AND SMALL HAIL.

  AREAS AFFECTED AND TIMING:

  SOUTHEAST KANSAS AND WESTERN MISSOURI...WEST OF A LINE FROM
  NEOSHO TO BOLIVAR THROUGH THE AFTERNOON...AND OVER THE REMAINDER
  OF THE MISSOURI OZARKS TONIGHT.

  DISCUSSION:

  A STRONG COLD FRONT WILL CONTINUE TO MOVE SOUTHWARD ACROSS THE
  AREA THROUGH THIS EVENING. A FEW THUNDERSTORMS WITH HEAVY
  DOWNPOURS...SMALL HAIL AND FREQUENT LIGHTNING COULD DEVELOP
  NEAR THE FRONT. HOWEVER...THE THREAT FOR ORGANIZED SEVERE WEATHER
  IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SUB-FREEZING TEMPERATURES ARE POSSIBLE LATE THURSDAY NIGHT AND
  EARLY FRIDAY MORNING...POTENTIALLY BRINGING A WIDESPREAD KILLING
  FREEZE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

The radar

The Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barton

When
November 4, 3:10 PM CST
Where
Barton County, Iantha
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -94.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335166.